Texas, 2012

Flash Flood in Texas, April 16, 2012

April 16, 2012 · NWS HGX · 1 event in 1 county or zone

A nearly stationary thunderstorm produced flash flooding across Matagorda County to the southwest of Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A nearly stationary thunderstorm produced flash flooding across Matagorda County to the southwest of Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 16, 9:38 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 16, 9:38 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1038 AM CDT MON APR 16 2012

.DISCUSSION...
RATHER POTENT SHORTWAVE/JET MAX WILL HELP TO KEEP PCPN GOING OVER
THE SRN HALF OF THE FA THE REST OF THE DAY...GENERALLY ALONG/NEAR
THE LINGERING SFC BOUNDARY. CURRENT GRIDS OF HIGH POPS/MENTION OF
LOCALLY HEAVY RAIN APPEARS TO HAVE THINGS COVERED...BUT WILL ALSO
ADD FLASH FLOOD WATCH TO THE SRN MOST COASTAL COUNTIES FOR THE RE-
MAINDER OF THE DAY. IMPRESSIVE RADAR ESTIMATED RAINFALL TOTALS OF
4-6 INCHES ACROSS THESE LOCATIONS OVERNIGHT...AND ADDITIONAL RAIN
AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH THE AFTN AS EVIDENT BY THE
TRAINING CURRENTLY SETTING UP. 41

&&

.PREV DISCUSSION...  /ISSUED 421 AM CDT MON APR 16 2012/

EXCELLENT DIFFLUENT FLOW ALOFT AND A NORTHEAST-SOUTHWEST ORIENTED
STATIONARY FRONT RUNNING GENERALLY ALONG THE HIGHWAY 59 CORRIDOR
IS HELPING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MAINLY THE CENTRAL AND SOUTHERN PORTIONS OF SOUTHEAST TEXAS EARLY
THIS MORNING. WITH THE PRESENCE OF HIGH PRECIPITABLE WATER
VALUES...LOCALLY HEAVY RAINFALL IS BEING GENERATED WITH UNVERIFIED
RADAR ESTIMATES AS HIGH AS 5 TO 7 INCHES IN RURAL LOCATIONS OF
CENTRAL BRAZORIA COUNTY ASSOCIATED WITH THE STRONGER AND MOST
PERSISTENT ACTIVITY. SO FAR...URBAN AND SMALL STREAM FLOOD
ADVISORIES ARE BEING ISSUED TO COVER THIS ACTIVITY. TODAY'S
FORECAST WILL CARRY HIGHEST POPS ALONG WITH POSSIBLE LOCALLY HEAVY
RAINFALL CENTRAL AND SOUTH...AND ADJUSTMENTS WILL PROBABLY BE
NEEDED AS THE DAY PROGRESSES. MODELS ARE IN PRETTY DECENT
AGREEMENT IN MOVING THE BEST LIFT AND MOISTURE OFF TO OUR EAST
LATER TONIGHT AND TOMORROW. WILL CONTINUE TO INDICATE DECREASING
POPS FROM WEST TO EAST DURING THIS TIME PERIOD. ALL RAINS SHOULD
COME TO AN END BY LATE TUESDAY AFTERNOON OR TUESDAY EVENING. OUR
AREA IS THEN IN STORE FOR A COUPLE DAYS OF NEAR NORMAL
TEMPERATURES UNDER A DRIER AIRMASS. AT THE END OF THE WEEK...A
COLD FRONT AND AN ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH SOUTHEAST TEXAS. THE AREA WILL DRY OUT BEHIND
THE FRONT...AND THE WEEKEND LOOKS DRY AND QUIET WITH LOW
HUMIDITIES AND NEAR NORMAL TEMPERATURES AS HIGH PRESSURE AT BOTH
THE SURFACE AND ALOFT BECOMES THE DOMINATE FEATURE ACROSS THE
STATE. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  59  81  58  82 /  30  30  10  10  10
HOUSTON (IAH)              77  63  80  60  82 /  60  50  20  10  10
GALVESTON (GLS)            77  70  78  66  79 /  70  60  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM CDT THIS EVENING
     THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES: WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Apr 16, 3:39 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CDT MON APR 16 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
439 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE IN TRAINING SHOWERS AND THUNDERSTORMS
AS A STATIONARY FRONT LINGERS ACROSS THE AREA. RAINFALL TOTALS WITH
THE STRONGEST ACTIVITY IS EXPECTED TO AVERAGE 1 TO 2 INCHES WITH
ISOLATED AMOUNTS OF 4 INCHES OR MORE POSSIBLE. LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA ON TUESDAY AS
THE STORM SYSTEM EDGES OFF TO THE EAST. HAZARDOUS WEATHER IS NOT
EXPECTED FOR WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Apr 16, 6:20 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX720 AM CDT MON APR 16 2012

TXZ226-227-161300-
FORT BEND TX-WHARTON TX-
720 AM CDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORT BEND AND WHARTON
COUNTIES UNTIL 800 AM CDT...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF EL CAMPO...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2935 9641 2961 9613 2925 9593 2915 9631
TIME...MOT...LOC 1212Z 245DEG 14KT 2925 9631

The radar

The Houston radar (KHGX), 108 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Matagorda

When
April 16, 11:06 AM CST to 12:15 PM CST
Where
Matagorda County, 2.34 mi ENE of Gulf Hills to 1.97 mi S of Collegeport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.782, -95.864

Minor flooding reported by Sheriff's Deputy along FM 2853 between Tidewater subdivision and Palacios.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378055.